Article Text

PDF
Valproate and risk of fracture in Rett syndrome
  1. H Leonard1,
  2. J Downs1,
  3. L Jian1,
  4. A Bebbington1,
  5. P Jacoby1,
  6. L Nagarajan2,
  7. D Ravine3,
  8. H Woodhead4
  1. 1Telethon Institute for Child Health Research, Centre for Child Health Research, University of Western Australia, West Perth, Western Australia
  2. 2Department of Neurology, Princess Margaret Hospital for Children, West Perth, Western Australia
  3. 3West Australian Institute of Medical Research and Centre for Medical Research, University of Western Australia, West Perth, Western Australia
  4. 4Sydney Children's Hospital and School of Women's and Children's Health, University of New South Wales, Sydney, New South Wales, Australia
  1. Correspondence to Dr Helen Leonard, Telethon Institute for Child Health Research, Centre for Child Health Research, University of Western Australia, PO Box 855, West Perth 6872, Western Australia; hleonard{at}ichr.uwa.edu.au

Abstract

Objectives Some associations between antiepileptic drugs (AEDs) and fracture risk have been reported in the general population. This study investigated the relationships between fracture risk and commonly used AEDs in Rett syndrome, a genetic disorder associated with intellectual and physical disability.

Study design Cases (n=233) were sourced from the population-based Australian Rett Syndrome Database and longitudinal data were used. The Cox proportional hazard model was used to analyse relationships between fracture and prescribed AEDs, mobility, epilepsy diagnosis and genotype.

Results After controlling for mobility, epilepsy diagnosis and genotype, use of valproate increased the risk of fracture threefold after at least 1 year (HR 3.56; 95% CI 1.85 to 6.82) and after 2 or more years (HR 3.02; 95% CI 1.90 to 4.80). There was a lesser increased risk (HR 1.99; 95% CI 0.99 to 4.02) with lamotrigine in the first year of use but not for subsequent years of use. Carbamazepine slightly decreased the risk (HR 0.60; 95% CI 0.35 to 1.02) after 2 or more years of use.

Conclusions The effect of valproate on bone health should be considered when managing epilepsy in Rett syndrome. Multiple mechanisms could be contributing to this effect.

Statistics from Altmetric.com

Footnotes

  • Funding National Institutes of Health (US) and National Health and Medical Research Council (Australia).

  • Competing interests None.

  • Ethics approval This study was conducted with the approval of the Princess Margaret Hospital for Children, West Perth, Western Australia.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.